Nebraska, 2025

Flash Flood and Hail in Nebraska, May 14 to 15, 2025

May 14 to 15, 2025 · NWS LBF · 41 events in 12 counties and zones

Thunderstorms initiated during the early afternoon hours over northern Cherry County. They then expanded to the south, into northern Lincoln County over the next few hours becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms initiated during the early afternoon hours over northern Cherry County. They then expanded to the south, into northern Lincoln County over the next few hours becoming severe. A second area of strong to severe storms, originating over northeastern Colorado, tracked into southwestern Nebraska later in the evening. The two areas merged, before lifting northeast into South Dakota after midnight. Hail up to tennis ball size and thunderstorm wind gusts up to 82 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 14, 11:49 AM CST, 2 hours 43 minutes earlier. Its key messages:

  • A slight risk (level 2 of 5) exists for severe storms this afternoon into the evening hours. Large hail and damaging winds are the main threat with a relatively minor threat for tornadoes.
  • Temperatures will return to more seasonal levels through the weekend with cooler than normal temperatures possible Monday and Tuesday.
  • Precipitation chances will continue Sunday through Tuesday, however, forecast confidence is low.
Area forecast discussion, May 14, 11:49 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1249 PM CDT Wed May 14 2025

.KEY MESSAGES...

- A slight risk (level 2 of 5) exists for severe storms this
afternoon into the evening hours. Large hail and damaging winds are
the main threat with a relatively minor threat for tornadoes.

- Temperatures will return to more seasonal levels through the
weekend with cooler than normal temperatures possible Monday and
Tuesday.

- Precipitation chances will continue Sunday through Tuesday,
however, forecast confidence is low.

&&

.SYNOPSIS...
Issued at 313 AM CDT Wed May 14 2025

H5 pattern tonight has a closed low over mid Ohio and Tennessee
river valleys. Ridging was present north of this low and
extended into southern portions of the Hudson Bay of Canada.
Ridging was present from the Caribbean north into New England.
Further west, closed low pressure was located over southern
Idaho with a trough extending south into Southern California.
Downstream of this trough, Satellite imagery overnight is
indicating a broad shield of convective cloudiness extended from
western Colorado into Wyoming eastern Montana and the western
Dakotas. At the surface tonight, an elongated area of low
pressure extended from southeastern Wyoming into southwestern
Kansas. Along this low pressure, a pseudo dryline was present
from just east of Cheyenne, to near Elkhart Kansas. North of the
low, a cold front was present from southeastern Wyoming into
far NW Nebraska and western South Dakota. Over the past couple
of hours...thunderstorms had developed over northeastern Wyoming
into far SW South Dakota and this activity has stayed just off
to the northwest of the forecast area. Across western and north
central Nebraska overnight, skies were mostly clear and 3 AM CDT
temperatures were in the lower 60s across western and north
central Nebraska.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 313 AM CDT Wed May 14 2025

Southerly and southeasterly winds will continue overnight
across the area and the latest NAM12 and HRRR develop low
cloudiness across northwestern Kansas and SW Nebraska toward
12z. As for fog potential, boundary layer conditions do not
totally saturate overnight and given the sustained dryness we
have had in SW Nebraska over the past couple of weeks, fog
potential appears low attm. Also, the HRRR and NAM12 solns do
not support fog potential as well. Over the next 12 to 24 hours,
precipitation chances and severe potential later today and
tonight is the main forecast issues. By early afternoon, the
latest high res NAM12 and 00Z HRRR solns pushes mid to upper 50s
dew points west to a corridor, extending from Hayes and western
Lincoln county, north northwest into Sheridan county. By early
afternoon, and with surface heating, the cap will weaken enough
to support storm initiation. The latest CAMS have decent
agreement on location of initiation which is along a corridor
from north central Cherry county south to western Lincoln
county. This activity will then intensify and track east during
the late afternoon and evening hours. Some of these storms may
reach severe limits with large hail on the southern flank of the
activity where supercell potential appears to be the highest.
Gusty winds appear to be the main threat transitioning north,
and am expecting a more linear mode to convection. ATTM the
threat for tornadoes appears fairly low given limited low level
helicities and the "noisy" nature of the expected convection and
lack of discrete storms especially into the early evening hours
when the low level jet begins to strengthen. Later in the
evening, as the main upper level forcing enters the high plains,
a secondary area of convection is expected to develop over
northeastern Colorado. This activity will be fairly fast moving
with a nice cold pool to force this activity east. Hazards with
this secondary area of convection will be strong winds. Like
last night, the 00z HRRR and 4km NAM soln have a strong wind
signal with its simulated reflectivity. Thunderstorm activity
will quickly lift northeast during the mid to late evening
hours, effectively exiting the area during the late evening
hours. The H5 shortwave will lift into South Dakota on Thursday,
slowly tracking into western Minnesota Thursday night. Westerly
winds on the southern periphery of the H5 low and surface low
will push low level moisture well east of the area on Thursday
and will lead to windy conditions across the area. There is gust
potential up to 45 MPH Thursday afternoon over far northern
Nebraska. ATTM the core of highest winds appear to be over
southern South Dakota. With the drier air in place and windy
conditions, we could see some elevated fire weather conditions
in SW Nebraska Thursday afternoon. Across northern Nebraska,
couldn't rule out a stray shower Thursday, however, given the
lack of low level moisture, scaled pops back to low end chance
and slight chance.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 313 AM CDT Wed May 14 2025

A brief lull in precipitation chances will occur Friday night
into Saturday behind the exiting upper level low over the Great
Lakes and low amplitude ridging across the central and northern
Plains. Beginning Saturday night, the pattern will transition to
southwesterly aloft as a trough of low pressure enters the
western CONUS. Mid level warm air advection will increase in
advance of this feature and couldn't rule out a stray shower or
thunderstorm Saturday night. The upper level trough will
approach the Four Corners Sunday night into Monday, increasing
the threat for thunderstorms. Good low level moisture advection
east of the trough, will result in dew points reaching the
middle 50s to lower 60s across the area. The combination of low
level moisture and a stream of mid level disturbances, will lead
to a continued threat for thunderstorms across the area. This
threat will continue through Tuesday as the main upper level
trough lifts east of the area Tuesday night into Wednesday.
Believe, given the degree of moisture return and southwesterly
flow aloft, active weather appears likely Sunday through Tuesday
across the forecast area.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1248 PM CDT Wed May 14 2025

Showers and thunderstorms will develop this afternoon across the
region. Some storms could become severe with large hail and strong,
erratic winds being the primary threats. Expect reductions in
visibility as well due to falling rain and some light fog. Showers
and storms continue through early Thursday morning before slowly
dissipating. Showers and stratus may linger a bit longer across the
north as the low stalls across the northern Plains and moisture
continues to filter into the region. Strong northwest winds also
return on Thursday with gusts up to 30 to 35 knots.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Kulik
Hazardous weather outlook, May 14, 9:44 AM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1044 AM CDT Wed May 14 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-151545-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1044 AM CDT Wed May 14 2025 /944 AM MDT Wed May 14 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

The threat for thunderstorms will increase this afternoon across the
outlook area. At this time, the main severe threat is generally east
of a line from Valentine to Sutherland. Large hail and damaging
winds are the main severe threat, but an isolated tornado cannot be
ruled out. The threat for severe storms will decrease after midnight
CT across the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty west winds are possible Thursday afternoon across the area.
Wind gusts up to 50 MPH are possible over northern Nebraska.

Thunderstorms are possible Thursday night over northern Nebraska. At
this time, the threat for severe storms is low.

Thunderstorms are possible Saturday night through Monday night. At
this time, the threat for severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 18 hail, 1 flash flood. Local standard time, as filed.

Hail, Cherry

When
May 14, 2:32 PM CST
Where
Cherry County, 1.01 mi E of Nenzel
Measured
1.75 in hail
Reported by
Public
Coordinates
42.930, -101.100

Hail, Cherry

When
May 14, 4:06 PM CST
Where
Cherry County, 10.86 mi WSW of Brownlee
Measured
1.75 in hail
Reported by
Public
Coordinates
42.210, -100.810

Hail, Hooker

When
May 14, 3:30 PM MST
Where
Hooker County, 1.24 mi SW of Mullen
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -101.050

Hail, Custer

When
May 14, 4:33 PM CST
Where
Custer County, 8.42 mi NNE of Mason City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.340, -99.230

Thunderstorm Wind, Cherry

When
May 14, 4:58 PM CST
Where
Cherry County, 6.19 mi NE of Brownlee
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.340, -100.530

Thunderstorm wind gusts, estimated at 80 MPH, overturned a semi on highway 83 at mile marker 174.

Hail, Lincoln

When
May 14, 5:40 PM CST
Where
Lincoln County, 1.48 mi SSE of Wellfleet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.730, -100.720

Hail, Cherry

When
May 14, 5:45 PM CST
Where
Cherry County, 20.5 mi WSW of Brownlee
Measured
2 in hail
Reported by
Public
Coordinates
42.150, -100.980

Hail, Lincoln

When
May 14, 5:57 PM CST
Where
Lincoln County, 2.09 mi NW of Wellfleet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.770, -100.760

Thunderstorm Wind, Chase

When
May 14, 5:15 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.520, -101.640

Thunderstorm wind gusts, estimated at 60 MPH, damaged a metal roof and an outbuilding.

Hail, Loup

When
May 14, 6:27 PM CST
Where
Loup County, 4.69 mi E of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
41.780, -99.290

Thunderstorm Wind, Garden

When
May 14, 5:30 PM MST
Where
Garden County, 2.18 mi WSW of Oshkosh
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.410, -102.370

Thunderstorm wind gust of 59 MPH measured at this location.

Thunderstorm Wind, Garden

When
May 14, 5:33 PM MST
Where
Garden County, 13.68 mi SSW of Oshkosh
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.240, -102.440

A thunderstorm wind gust of 63 MPH was measured at this location.

Thunderstorm Wind, Garden

When
May 14, 5:34 PM MST
Where
Garden County, 8.21 mi SSW of Oshkosh
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.310, -102.390

Thunderstorm Wind, Deuel

When
May 14, 5:35 PM MST
Where
Deuel County, 4.88 mi WNW of Chappell
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.120, -102.560

Hail, Lincoln

When
May 14, 6:35 PM CST
Where
Lincoln County, 2.76 mi S of Hershey
Measured
1.75 in hail
Reported by
Public
Coordinates
41.130, -101.000

Hail, Lincoln

When
May 14, 6:35 PM CST
Where
Lincoln County, 4.22 mi E of Hershey
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.160, -100.920

Thunderstorm Wind, Garden

When
May 14, 5:39 PM MST
Where
Garden County, 2.59 mi W of Lewellen
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -102.200

Thunderstorm Wind, Garden

When
May 14, 5:46 PM MST
Where
Garden County, 2.59 mi W of Lewellen
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -102.200

Thunderstorm Wind, Deuel

When
May 14, 5:49 PM MST
Where
Deuel County, 6.56 mi SSE of Chappell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.010, -102.430

Hail, Lincoln

When
May 14, 6:50 PM CST
Where
Lincoln County, 7.38 mi NNE of Hershey
Measured
2.5 in hail
Reported by
Public
Coordinates
41.270, -100.950

Thunderstorm Wind, Deuel

When
May 14, 5:52 PM MST
Where
Deuel County, 2.81 mi S of Big Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.030, -102.090

Hail, Garfield

When
May 14, 6:57 PM CST
Where
Garfield County, 2.06 mi W of Burwell
Measured
1.25 in hail
Reported by
Public
Coordinates
41.780, -99.170

Hail, Lincoln

When
May 14, 7:01 PM CST
Where
Lincoln County, 3.46 mi SE of Hershey
Measured
1.75 in hail
Reported by
Public
Coordinates
41.130, -100.960

Hail, Loup

When
May 14, 7:03 PM CST
Where
Loup County, 5.85 mi NE of Taylor
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -99.300

Hail, Garfield

When
May 14, 7:04 PM CST
Where
Garfield County, Burwell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.780, -99.130

Hail, Garfield

When
May 14, 7:05 PM CST
Where
Garfield County, 3.31 mi NW of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.810, -99.180

Thunderstorm Wind, Chase

When
May 14, 6:08 PM MST
Where
Chase County, 11.1 mi N of (Iml)imperial Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -101.600

Thunderstorm Wind, Chase

When
May 14, 6:12 PM MST
Where
Chase County, 0.87 mi NW of Imperial
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.530, -101.640

Hail, Lincoln

When
May 14, 7:12 PM CST
Where
Lincoln County, 2.95 mi WNW of North Platte
Measured
1.75 in hail
Reported by
Public
Coordinates
41.170, -100.830

Thunderstorm Wind, Perkins

When
May 14, 6:15 PM MST
Where
Perkins County, 1.48 mi NNW of Grant
Measured
71 kt (82 mph) measured gust
Reported by
AWOS
Coordinates
40.870, -101.730

Thunderstorm Wind, Chase

When
May 14, 6:15 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.520, -101.640

Thunderstorm wind gusts estimated at 80 MPH snapped power poles with building damage being reported in Imperial.

Thunderstorm Wind, Chase

When
May 14, 6:18 PM MST
Where
Chase County, 1.26 mi WNW of Imperial
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.530, -101.650

Thunderstorm Wind, Chase

When
May 14, 6:23 PM MST
Where
Chase County, 4.15 mi N of Wauneta
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
40.480, -101.370

Thunderstorm Wind, Keith

When
May 14, 6:30 PM MST
Where
Keith County, Ogallala
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.130, -101.720

Multiple 4 inch tree limbs down from thunderstorm winds estimated at 60 MPH.

Thunderstorm Wind, Keith

When
May 14, 6:31 PM MST
Where
Keith County, 4.17 mi SE of Ogallala
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
41.090, -101.660

Thunderstorm Wind, Hayes

When
May 14, 7:33 PM CST
Where
Hayes County, 13.94 mi NNW of Hayes Center
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -101.140

Thunderstorm Wind, Lincoln

When
May 14, 8:01 PM CST
Where
Lincoln County, 0.52 mi W of Sutherland
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -101.140

Thunderstorm Wind, Lincoln

When
May 14, 8:05 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.130, -100.770

Numerous 5 to 10 inch diameter tree limbs down across town.

Hail, Garfield

When
May 14, 8:08 PM CST
Where
Garfield County, 5.83 mi ENE of Burwell
Measured
2.5 in hail
Reported by
Public
Coordinates
41.800, -99.020

Thunderstorm Wind, Lincoln

When
May 14, 8:08 PM CST
Where
Lincoln County, 10.85 mi NE of Dickens
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.920, -100.820

Flash Flood, Garfield

When
May 15, 3:18 AM CST
Where
Garfield County, 5.78 mi NW of Burwell to 4.73 mi WNW of Burwell
Cause
Heavy Rain
Property damage
$20,000
Reported by
Other Federal Agency
Coordinates
41.830, -99.220

The dam operator at Calamus Reservoir reports 4.06 inches of rainfall. Said roads were washed out west of Burwell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253927, 1253929, 1253928, 1253930, 1253931, 1253980, 1253981, 1253986, 1253932, 1253994, 1253933, 1253934, 1253935, 1253936, 1253999, 1254000, 1253937, 1253982, 1253983, 1254001, 1253984, 1254002, 1254003, 1254004, 1254006, 1254007, 1253987, 1253988, 1254008, 1253989, 1253991, 1253992, 1253993, 1259862, 1259859, 1259860, 1259864, 1259867, 1254009, 1259865, and more.